Doctors believe a health food supplement caused acute liver failure in an otherwise healthy 23-year-old Amarillo woman.
Emily Goss is starting the new year, with a new routine. She checks her vitals to make sure her body isn't rejecting the new liver doctors implanted Christmas Day in an effort to save her life.
"I have my life because someone gave me their liver and I'm just so thankful," Goss said.
Get connected to a healthier life.
The 23-year-old credit analyst said she's been healthy all her life, but started taking a women's herbal supplement designed to help support hormonal balance, weight management, complexion and fertility.
For months, she took four pills every day until after Thanksgiving, when she noticed symptoms like abdominal pain, fatigue and the white of her eyes turning yellow.
"I don't know how to explain. I just knew I wasn't completely there," Goss said.
In fewer than three weeks, she was in acute liver failure. She was rushed from her home in Amarillo to Methodist Hospital in Dallas and moved to the top of the liver transplant list.
"Every time we have a case of acute liver failure, it's always an interesting case. It's also a medical emergency," said Medical Director of Liver Transplantation and Hepatobiliary Services Dr. Jeffrey Weinstein, M.D.
According to the National Institutes of Health, liver injury from medications, herbals, or dietary supplements has emerged as an increasingly important health problem in the United States.
Health supplements, in general, are not regulated by the FDA. Weinstein warned that they can cause harm.
"Many of these are advertised as natural, healthy," he said. "I view them all as drugs and I view them all as chemicals, so there should be good caution into how you use them and why you use them."
On Christmas Day, Goss received a new liver. A biopsy of her old liver may shed light on exactly which ingredient in the supplement made her sick, but according to research, more than 1,000 medications and herbal products have been linked to liver injuries. Doctors ruled out all other possibilities and believe the supplement led to her liver illness.
"I just couldn't believe that a supplement could cause something so life threatening," Goss said.
The NIDDK’s Liver Disease Research Branch developed an online resource called LiverTox for information on drug induced liver injury resulting from prescription and over-the-counter drugs as well as from complementary and alternative medicines such as herbals and dietary supplements.
UPDATE: Emily Goss tells NBC 5 she used a supplement called Balance by Alani Nu.
In an emailed statement to NBC 5, the maker of the supplement states:
"We certainly wish the best for Ms. Goss. That said, it would be premature for us to respond to a suggestion that her illness was caused by a specific dietary supplement. Such a suggestion is highly speculative. During our nearly 2 years of operation, we have had no previous similar suggestions involving our customers. Safety of our customers is – by far – our number one priority. All of our products are manufactured inside a GMP-certified facility. And we partner with a licensed pharmacist in the customization of our supplements. While we take this inquiry very seriously and hope to learn more about the true cause of Ms. Goss’s condition, we stand by the safety of our products."
Weinstein gave a more recent statement about general causes for acute liver failure.
"About 10-15% of acute liver failures are due to known drugs and known toxin, which includes herbal supplements. Another roughly 10-15% of acute liver failures are due to unknown drugs and unknown toxins and it is possible that herbal supplements could also be a determining cause in those cases," Weinstein said.